Advertisement

The hidden problem of addiction to prescription benzodiazepines

Jim was first prescribed Benzodiazepines as a teenager Credit: ITV Cymru Wales

Health officials have expressed concern over the number of people dependent on a class of prescription drugs called benzodiazepines.

First prescribed in the 1960s, benzodiazepines - also known as 'benzos' - are a group of medications used to treat anxiety, agitation, seizures and sleeping problems. But according to the Royal College of Psychiatrists, around 40% of people who take the drugs every day for longer than six weeks will become addicted, and withdrawal symptoms can be severe.

“They worry me the amount that people are taking”, said Dr Julia Lewis, Consultant Addiction Psychiatrist at Gwent Specialist Substance Misuse Service. “People that get dependent get very tolerant to them over a period of time and take increasing doses, and because they are associated with sedation, coma and actually ultimately death, if you take enough of them, then that’s a concern.”

Jim, from south Wales, was first prescribed benzodiazepines as a teenager to help with stress and anxiety. 34 years later, he is still taking them.

“I’m a drug addict, but not drugs that I went out and bought on the street”, said Jim. “It’s a prescription drug addiction”.

Jim says he suffered severe withdrawal symptoms Credit: ITV Cymru Wales

He says he tried to stop taking them over the course of a few years - but the withdrawal symptoms became too severe to continue.

His current GP has helped him to reduce his dose, but he says he still needs to take a certain amount of the drugs to function normally.

“The minute I stopped I just became extremely ill to the point where I threw up everyday for like 2 and a half years”, said Jim. “I couldn’t keep food down. I woke up in the morning and anything I drank, or ate, it just came straight back up.”

The Welsh Government says there has been a “significant reduction” in the number of benzodiazepines prescribed by all Welsh health boards over recent years.

But Dr Julia Lewis says although the NHS has “woken up” to the problem, there is a lack of understanding when it comes to the true number of people affected by dependence.

“We don’t know how big a problem it actually is in Wales”, said Dr Lewis. “Very often [people] don’t realise they have a problem - it’s the people around them who realise. But I think if you start to panic when you haven’t got the prescription, if you start to panic at a particular time of the day, if you experience any withdrawal if you don’t have them... then you’ve got to start questioning yourself a little bit”.

Baylissa Frederick was first prescribed a benzodiazepine in 1998 for a condition called Distonia, which causes painful muscle spasms. She says the drug was initially very effective, but soon stopped working. And when she tried to stop taking them, the withdrawal symptoms were severe.

“I used to drool saliva”, said Baylissa. “I couldn’t sit up, I was dizzy all the time so I had to lie down, and I would shuffle along on my feet, so one person had to hold me on one side in order for me to walk”.

Baylissa Frederick now counsels others experiencing benzodiazepine withdrawal Credit: ITV Cymru Wales

Baylissa was eventually able to withdraw from the drug, and she is now fully recovered.

She works as a therapist helping others with benzodiazepine dependence, and says demand for her help is high. She is calling for a national helpline.

“I speak to at least, every day, maybe 15 people”, she said. “If I didn’t have boundaries I would literally spend 24 hours a day just doing crisis management”.

Dr Charlotte Jones, chair of the GPs' committee in Wales, says there has been a “significant change” over recent years in the ways in which these medications are used - but insists the drugs are “absolutely safe” when used for short periods.

“We are very aware of how people can become tolerant to them, needing higher doses, and then become dependent on them”, said Dr Jones.

“If people are very anxious, or they have a panic disorder, or they’ve got an acute muscular spasm, using them for a short period of time is absolutely safe, so people must not be frightened about using them or taking them.”

Dr Jones adds that for anyone affected by benzodiazepine dependence, it’s important to speak to a medical professional and plan a proper withdrawal.

“They really must not just stop them, they need to plan their withdrawal, do it slowly, do it sensibly and make sure they’ve got other things in place to support them through what is going to be a difficult and probably a long period to come off these medications”.

If you or someone you know is affected by benzodiazepine dependence, the following organisations offer information and support: